Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Is there a link between hives and hormone changes?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1980
Answered : 1357 Questions
Is there a link between hives and hormone changes? I am 44 years old and have been experiencing chronic hives since XXXXXXX (9 mon.) I have also developed asthma during this time period. I've been prescribed a variety of meds over the past several months. Some work for a while, then need to be change again. My migraines have also increased in frequency an as of lately with intensity. Sometimes I feel like i'm losing my mind. My head is in a fog, I have no energy, confusion and poor memory plus the dreaded weight gain. I have seen my family physician, an allergist, a dermatologist, a chiropractor, and a dermatologist at Mayo Clinic. The best diagnosis is autoimmune utecharia. Feeling very frustrated. I want my life back!!!
Posted Sun, 3 Nov 2013 in Asthma and Allergy
Answered by Dr. Rakesh Karanwal 1 hour later
Brief Answer:
Hives are due to allergy; not to hormonal changes

Detailed Answer:

Good Day to you,

I have gone through your query and understand your concerns.

* There is no known correlation between onset of hives with hormonal changes.

* You have not mentioned if diagnostic tests were done which confirmed the diagnosis of Autoimmune Urticaria.

* If it is a confirmed diagnosis, treatment is a daunting task, as response to conventional anti-allergic drugs is variable or even disappointing. I have, however, had a few patients in clinic, who have shown favorable response to unconventional doses of Fexofenadine 120mg twice daily.

* Oral steroids are quite effective, but- given their side effects- they are recommended in short courses during severe attacks.

* Further, your symptoms such as weight gain, lethargy, mood swings, migraines, easy fatigability and lethargy point towards co-existing Hypothyroid state. I recommend that you get a Thyroid Hormonal assay done to exclude/confirm the diagnosis. Another test- Anti-TPO antibodies (which indicates autoimmune hypothyroidism), if positive, will lend further credence to the diagnosis of Autoimmune Urticaria.

* Nevertheless, there is a possibility that you may be allergic to medicines such as pain-killers, which I presume, you might be taking for migraines. Try stopping pain-killers and see the response.

Under the circumstances, I suggest that you discuss the entire matter with your treating doctor who, in his wisdom, may

- order Thyroid hormonal assay test. If it indicates Hypothyroidism, he will prescribe Thyroid hormonal replacement therapy- which will take care of problems other than hives.

- prescribe other anti-allergic medicines, in combination (anti-histaminics, montelukast, azelastine nasal spray; inhaled bronchodilators + steroids for asthma.

* If there is no significant response to these agents, your doctor may consider using appropriate anti-cancer drugs to curb hives. Or, may even contemplate giving a trial of intravenous immunoglobulins (synthetic antibodies).

* You should also go in for long-term preventive treatment for Migraine. your doctor would know the appropriate drugs.

Hope I have addressed your query to your satisfaction. If you have any further questions, I will be more than happy to help you.

However, if you do not have any further clarifications, you can close the discussion and rate the answer.

Wish you a speedy recovery and good health.

Fond regards and best wishes,

Dr. (Col) R Karanwal
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor